Mtx nausea increasing - normal?

Hi all - I am on my sixth week of methotrexate 10mg. Felt absolutely fine for the first 2 weeks, but every week after that brought greater nausea. Feeling very sick now. It seems that most people have a decrease in nausea the longer they take mtx, or as they get accustomed to it? I'm taking 5mg folic acid on the other 6 days per week, and drinking loads of water.

Sorry if this seems like a trivial question, but here in South Africa they don't monitor us as closely as they do in the UK - after the initial pre-medication blood test, the next test is only scheduled for mid-July, after 9 rounds of mtx. Just worried, and needing reassurance that others have had similar nausea increase without adverse liver effects. Thanks in advance!

8 Replies

oldestnewest
  • It takes a couple of weeks to build up in your body, so it can take a while to feel the effects - positive and negative. I remember for me the side effects got worse for 9 weeks, and then wore off. Your liver is able to repair itself very well.

    However we're all different so if concerned discuss with your GP.

  • Thanks so much Helixhelix - that's exactly what I needed to hear (that side effects can worsen initially). i will definitely go to GP if it gets any worse.

  • My nausea continued to get worse and never eased. I switched to injections at 15mg, which helped for a while as it bypasses the stomach, but eventually at 25mg mtx I had to insist on stopping treatment.... the side effects were so bad for such little improvement for me. My blood results were fine throughout though, obviously just sensitive to it. X

  • Thanks Laura, that's reassuring (bloods OK despite nausea) and troubling (neverending side effects) at the same time! I know I can switch to injections to bypass the nausea but I think I'm supposed to give it a good couple of months to see if the nausea passes of its own accord. Sounds like you had a really bad time with mtx. I hope you've found some meds that are kinder to you and more effective.

  • Hope the nausea wears off for you 🤞x

  • Am trying azathioprine and prednisone at the mo. No side effects (apart from weight gain) but not great improvements either. Have just increased dosage though so fingers crossed 😊

  • Wishing you the best. I work with someone who has been on that same combo (azathioprine + prednisone) for more than 10 years and she is doing really well - goes to gym every day. (Didn't know you could take prednisone for so long, though?) It's nice to see dmard success stories in real life.

  • That's great 😁 would love to get to a level where I can be more active again. Good luck with mtx, it works great for so many people so fingers crossed for you x

You may also like...